Kentucky, 2003

Tornado in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 9 hours 1 minute earlier.

Area forecast discussion, May 4, 1:44 PM CST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 7:57 PM CST, 2 hours 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 9:01 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24
Local storm report, May 4, 9:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    JOY                       KY   1.00 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY TRAINED
                                          SPOTTER ALSO 60 MPH WIND
                                          REPORTED AT THIS TIME
Local storm report, May 4, 9:28 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    ROPERS LANDING            IL   WIND DAMAGE
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES TREES DOWN ALONG WITH
                                          UNCONFIRMED ROOF DAMAGE
Local storm report, May 4, 9:30 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    5SW MURRAY                KY   60 MPH WIND GUST
05/04/03   CALLOWAY                       REPORTED BY TRAINED
                                          SPOTTERS.  ALSO 0.75 INCH
                                          DIAMETER HAIL REPORTED AT
                                          THIS TIME
Local storm report, May 4, 10:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES
Local storm report, May 4, 10:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Daviess

When
May 4, 10:45 PM CST to 10:46 PM CST
Where
Daviess County, 3 mi S of St Joseph
Rating
F2
Path length
0.2 mi
Path width
25 yd
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
37.667, -87.333

A mobile home was destroyed, injuring two persons. A boy received a broken arm, and a girl suffered a broken back. Several barns and garages were blown down, and a garage was pushed off its foundation. One permanent home received minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354012.